Hail, Hamilton
- When
- July 14, 10:42 AM MST
- Where
- Hamilton County, 7.91 mi NNE of Coolidge
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.140, -101.960
A cold front associated with a digging upper level trough into the midwest helped to produce thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front associated with a digging upper level trough into the midwest helped to produce thunderstorms during the afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 10:00 AM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1200 PM CDT Mon Jul 14 2014 ...UPDATE TO AVIATION... .SYNOPSIS... ISSUED AT 1000 AM CDT MON JUL 14 2014 Water vapor imagery and 12Z upper air analysis indicate a large scale closed off upper level low dropping southeastward across northern Minnesota with a H5 temperature of -23C observed at International Falls. Meanwhile, an upper level ridge of high pressure remains across the Great Basin Region. Near the surface, a weak cold front is pushing slowly southward out of Nebraska into northwest and north central Kansas. Plenty of low level moisture remains across central and southwest Kansas with surface dewpoints in the lower to mid 60s(F). && .SHORT TERM...(Today and tonight) ISSUED AT 348 AM CDT MON JUL 14 2014 An upper level trough will dig into the upper Midwest today, with the associated cold front passing through western Kansas between 18-22z. Thunderstorms will develop along the front from Ulysses to Dodge City to Stafford in the early afternoon and then progress southward through the remainder of the afternoon. Low level shear will be weak, but winds above 700mb will be fairly strong from the northwest by July standards. Any storms that develop will quickly progress into Oklahoma later in the afternoon. Surface based CAPE will be marginal (1000-1500 j/kg). Hail to the size of quarters and wind gusts as high as 60 mph will be possible with the strongest storms. High temperatures will be around midday at Hays and early afternoon at Dodge City and Garden City. Tonight should be fairly dry after the thunderstorms exit late this afternoon. Some clearing should allow temperatures to fall into the 50s, especially in central Kansas around Hays. In far western Kansas, an increase in cloud cover may prevent temperatures from really bottoming out, despite the fairly light winds. .LONG TERM...(Tuesday through Sunday) ISSUED AT 425 AM CDT MON JUL 14 2014 For Tuesday, the cold upper trough will have moved into the Mississippi Valley with northwest flow on the backside of the trough across the Central Plains. Some disturbances in the flow will give increasing chances for showers and isolated thunderstorms from Tuesday afternoon into Wednesday morning. Another shortwave trough will then dig across the Central Plains on Wednesday and Thursday morning bringing widespread showers, isolated thunderstorms, and some moderate rainfall potential. The storms will then end as the upper trough moves out of Kansas by Thursday afternoon. More thunderstorms are back in the forecast for the Weekend as a northern branch shortwave trough moves across the Plains. As for temperatures, on Tuesday, highs will be fairly cool and in the mid to upper 70s. Highs on Wednesday look the coolest with only 60s expected, with thick clouds and widespread rain, except low to mid 70s across the far southwest corner around Elkhart. Highs rebound on Thursday with 70s, then climb into the 80s for Friday, around 90 on Saturday, and low to mid 90s on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1200 PM CDT MON JUL 14 2014 VFR conditions will prevail at all TAF sites through early Tuesday morning. Winds will turn northeasterly 15 to 25kt this afternoon as a cold front moves southward across western Kansas. Winds will then subside tonight while becoming more easterly as surface high pressure shifts southward out of the Northern Plains into Kansas behind the departing front. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 56 76 57 / 50 30 30 60 GCK 88 58 75 57 / 30 30 40 70 EHA 90 58 78 61 / 50 30 40 60 LBL 90 58 78 60 / 50 30 40 70 HYS 86 54 74 57 / 20 10 20 60 P28 92 60 78 60 / 60 30 20 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Finch LONG TERM...Kruse AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT MON JUL 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 PM CDT MON JUL 14 2014
KSZ061-141815-
HAMILTON-
1109 AM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...
AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF COOLIDGE...MOVING SOUTHEAST
AT 25 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3827 10195 3827 10186 3810 10156 3775 10189
3814 10206 3817 10205
TIME...MOT...LOC 1709Z 310DEG 43KT 3817 10190
12The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 17:39 UTC.
10 thunderstorm wind, 7 hail. Local standard time, as filed.
Most of the hail was no bigger than a quarter.
Tree limbs of 4 to 5 inches in diameter were blown down by the high wind.
Winds were estimated to be 60 MPH.
Winds were estimated to be 70 MPH.
A couple of power poles were blown down.
There were six to eight power poles snapped off along with 8 to 10 inch diametere tree branches broken.
Winds were estimated to be 70 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538439, 538440, 538446, 538449, 538450, 538447, 538451, 538452, 538441, 538442, 538448, 538453, 538443, 538444, 538445, 538454, 538455.